Georgia, 2003Tornado and Flash Flooding in Georgia, July 1, 2003
July 1, 2003 · NWS FFC · 23 events in 17 counties and zones
11 flash flood, 6 thunderstorm wind, 3 heavy rain, 2 funnel cloud, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $319,000
- Crop damage
- $500
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 1, 4:30 AM EST, 4 hours 30 minutes earlier.
Area forecast discussion, Jul 1, 4:30 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT TUE JUL 1 2003
...UPDATED TO INCLUDE AVIATION DISCUSSION...
RAIN AND THUNDERSTORMS ASSOCIATED WITH TROPICAL DEPRESSION BILL WILL
CONTINUE TO SPREAD OVER THE CWA TODAY. AREAS OF HEAVY RAIN POSSIBLE
WITH THREE TO FIVE INCHES ACCUMULATION. FLASH FLOOD WATCH HAS BEEN
ISSUED FOR MUCH OF THE CWA EXCEPT THE EASTERN COUNTIES WHERE FLASH
FLOOD GUIDANCE IS A BIT HIGHER. ALSO...TORNADO WATCH IS IN EFFECT
FOR THE WESTERN COUNTIES. BILL LOOKS LIKE IT MAY BE MOVING FASTER
THAN MODELS SHOW...SO NEXT SHIFT MAY HAVE TO ADJUST PROBABILITIES
FOR TONIGHT DOWN A BIT. HAVE LOWERED TEMPERATURES FOR TODAY A COUPLE
OF CATEGORIES DUE TO RAIN. OTHERWISE...NO CHANGES TO PREVIOUS
TEMPERATURE FORECAST. EXTENDED REMAINS THE SAME.
.PRELIMINARY POINT TEMPS/POPS...
KATL 78 69 80 69 / 99 80 50 40
KAHN 78 69 80 69 / 99 80 50 40
KGVL 76 68 80 66 / 99 80 50 40
KRMG 77 68 83 69 / 99 80 50 40
KCSG 82 72 85 72 / 99 60 50 40
KMCN 82 71 85 71 / 99 60 50 40
.ATL WATCHES/WARNINGS/ADVISORIES...
GA...FLASH FLOOD WATCH NORTH AND WEST GEORGIA.
.AVIATION DISCUSSION...
LOW CLOUDS AND RAIN CAN BE EXPECTED THOUGH OUT MUCH OF THE DAY. MVFR
TO IFR CONDITIONS PREVAILING THIS MORNING. CLOUDS SHOULD LIFT SOME
AS T.S. BILL MOVES THOROUGH THE AREA TODAY. WINDS WILL BE MOSTLY OUT
OF THE E TO SOUTHEAST AROUND 5 TO 10 KTS INCREASING THIS AFTERNOON
TO NEAR 15 KTS.
41
Hazardous weather outlook, Jul 1, 5:30 AM EST, 3 hours 30 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
630 AM EDT TUE JUL 1 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TONIGHT.
ISOLATED SEVERE THUNDERSTORMS EXPECTED THROUGH TONIGHT.
.SYNOPSIS...
AN UPPER LEVEL HIGH PRESSURE RIDGE OVER NORTH FLORIDA WILL SHIFT
SLIGHTLY SOUTH AND EAST THROUGH WEDNESDAY. TROPICAL STORM BILL WILL
MOVE NORTH AND EAST AROUND THIS RIDGE THROUGH ALABAMA AND INTO NORTH
AND CENTRAL GEORGIA TODAY.
.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS TODAY WILL BE TORRENTIAL
DOWNPOURS...THAT CAN QUICKLY CAUSE FLOODING OF SMALL CREEKS AND
STREAMS AND LOW LYING AREAS. CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED IN THE STRONGER STORMS.
.DISCUSSION...
DEEP TROPICAL MOISTURE WILL REMAIN IN PLACE AS TROPICAL STORM BILL
TRACKS ACROSS ALABAMA AND NORTH AND CENTRAL GEORGIA TODAY THROUGH
WEDNESDAY. ONLY MARGINAL INSTABILITY EXISTS ACROSS THE AREA WITH
CAPES AROUND 1000 TO 1500 AND LIFTED INDICES RANGING FROM MINUS 1 TO
MINUS 3. WITH THIS IN MIND THE MAJOR THREAT FROM STRONG STORMS WILL
BE HEAVY DOWNPOURS WITH PRECIPITATION AMOUNTS EXPECTED AROUND 2 TO 3
INCHES PER HOUR.
.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS NORTH AND
CENTRAL GEORGIA. SHOULD MONITOR LOCAL WEATHER CONDITIONS AND BE
READY FOR POSSIBLE ACTIVATION TODAY THROUGH TONIGHT.
.DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY WITH
PARTLY CLOUDY CONDITIONS FRIDAY AND SATURDAY. MORE SCATTERED
THUNDERSTORMS ARE ANTICIPATED SUNDAY AND MONDAY.
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
Event by event
11 flash flood, 6 thunderstorm wind, 3 heavy rain, 2 funnel cloud, 1 tornado. Local standard time, as filed.
Heavy Rain, Murray
- When
- July 1, 9:00 AM EST to 3:40 PM EST
- Where
- Murray County, Spring Place
- Reported by
- NEWSPAPER
- Coordinates
- 34.788, -84.748 (the zone’s center; the record gives no point)
The Dalton Citizen reported that heavy rain, associated with the remnants of Tropical Storm Bill, forced the closing of Patricia Avenue for the third time in six weeks.
Thunderstorm Wind, Jasper
- When
- July 1, 3:00 PM EST
- Where
- Jasper County, Monticello
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.316, -83.688 (the zone’s center; the record gives no point)
The Jasper county 911 center reported that a number of trees had been blown down. One tree fell on a carport, destroying the carport.
Thunderstorm Wind, Henry
- When
- July 1, 3:00 PM EST to 3:30 PM EST
- Where
- Henry County, 6 mi E of Stockbridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.453, -84.154 (the zone’s center; the record gives no point)
A trained storm spotter reported that a number of trees had been either blown down, uprooted, or twisted off near Georgia Highway 155 about two miles south of Georgia Highway 138.
Thunderstorm Wind, Morgan
- When
- July 1, 3:19 PM EST
- Where
- Morgan County, 8 mi SW of Madison
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.950, -83.383
A storm survey conducted by an employee of the National Weather Service Forecast Office in Peachtree City, Georgia determined that approximately 30 or more isolated trees were blown down by straight line winds on Monticello Road, Clack Road, and Spears Road. The survey determined these downed trees to be separate from the F1 tornado damage that occurred later.
Flash Flood, Fulton
- When
- July 1, 3:35 PM EST to 5:00 PM EST
- Where
- Fulton County, 6 mi NE of Atlanta
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.790, -84.467 (the zone’s center; the record gives no point)
The Fulton county 911 center reported several times during the afternoon that heavy rainfall caused Peachtree Creek to be forced quickly above flood stage of 17 feet. Cheshire Bridge on La Vista Road was flooded and impassible, largely caused by a log jam of water against the bridge. Several roads and some homes along and near the creek were also flooded during the incident.
Flash Flood, De Kalb
- When
- July 1, 3:35 PM EST to 5:00 PM EST
- Where
- De Kalb County, Chamblee
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.772, -84.226 (the zone’s center; the record gives no point)
A storm spotter reported that a number of roads in the Chamblee area were flooded and impassable.
Heavy Rain, Newton
- When
- July 1, 3:45 PM EST to 5:45 PM EST
- Where
- Newton County, Covington
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.555, -83.850 (the zone’s center; the record gives no point)
The Covington Police Department reported that nearly 4 inches of rain fell during the day resulting in minor street flooding throughout the city.
Thunderstorm Wind, Johnson
- When
- July 1, 3:50 PM EST
- Where
- Johnson County, Kite
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.683, -82.517
The Forest Blade of Swainsboro reported that thunderstorm winds associated with the remnants of Tropical Storm Bill uprooted several trees onto a car and house on Pinetucky Road near Kite. Some residents in the area reported seeing a funnel cloud.
Funnel Cloud, Johnson
- When
- July 1, 3:50 PM EST
- Where
- Johnson County, Kite
- Reported by
- NEWSPAPER
- Coordinates
- 32.702, -82.660 (the zone’s center; the record gives no point)
The Forest Blade of Swainsboro reported that residents in the area sighted funnel clouds. Damage to trees and property was reported in the area and additional funnel cloud reports were received only 10 minutes later further north in Jefferson county along with additional damage to trees and property.
Thunderstorm Wind, Jefferson
- When
- July 1, 4:00 PM EST
- Where
- Jefferson County, 2 mi W of Louisville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.000, -82.433
The News and Farmer-Jefferson Reporter of Louisville reported that thunderstorm winds, associated with the remnants of Tropical Storm Bill, caused considerable damage to a home west of Louisville on Grange Road. A portion of the roof over the garage collapsed. The house also sustained other minor damage. A number of trees were blown down or split in half across the street and even up to one-third of a mile away. Several residents in the area reported seeing a tornado that was approximately 10 to 15 feet wide and traveled about 60 to 75 feet above the ground. One resident about four miles west of Louisville reported seeing two tornadoes.
Funnel Cloud, Jefferson
- When
- July 1, 4:00 PM EST
- Where
- Jefferson County, 4 mi SW of Louisville
- Reported by
- NEWSPAPER
- Coordinates
- 33.055, -82.418 (the zone’s center; the record gives no point)
The News and Farmer-Jefferson Reporter of Louisville reported that several residents saw at least two separate funnel clouds, almost touching the ground, in the area. The reports originated from U.S. Highway 221, about 4 miles southwest of Louisville. Damage to trees and property was reported in the area.
Flash Flood, Walton
- When
- July 1, 4:30 PM EST to 6:15 PM EST
- Where
- Walton County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.533, -83.533
The Walton county 911 center reported that a number of roads across the county were flooded and impassable.
Flash Flood, Jasper
- When
- July 1, 4:37 PM EST to 6:15 PM EST
- Where
- Jasper County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.316, -83.688 (the zone’s center; the record gives no point)
The Jasper county 911 center reported that a number of roads across the county were flooded and impassable. The Monticello News reported that several roads had to be closed, including Meadows, Pitts Chapel, Shepherd, Faulkner, Millen, and Cook Roads.
Flash Flood, Douglas
- When
- July 1, 4:55 PM EST to 6:00 PM EST
- Where
- Douglas County, Fairplay
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.702, -84.768 (the zone’s center; the record gives no point)
The public reported that a number of roads in the area were covered with flowing water, several inches deep.
Tornado, Morgan
- When
- July 1, 4:56 PM EST to 5:05 PM EST
- Where
- Morgan County, 5 mi SW of Madison
- Rating
- F1
- Path length
- 3 mi
- Path width
- 75 yd
- Property damage
- $184,000
- Crop damage
- $500
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.550, -84.133
A storm damage survey conducted by an employee of the National Weather Service Forecast Office in Peachtree City, Georgia and reports from the Emergency Management Director, storm spotters, and the public confirmed that an F1 tornado touched down about 3 miles north-northeast of Pennington near Spears Road and just west of Georgia Highway 83, also known as Monticello Road. The tornado continued on a sporadic path for approximately 3 miles, terminating near Interstate-20, about four miles southwest of Madison. The tornado was associated with the remnants of Tropical Storm Bill and occurred just east of the center of the circulation associated with the remnants of the tropical storm. The Morgan county Emergency Management Director reported that extensive damage occurred to a dairy farm on Spears Road. Two dairy sheds were severely damaged, a 50 by 50 foot hay barn was destroyed, a 30 by 60 foot feed barn and a John Deere Tractor were significantly damaged, a two-car carport was destroyed as well as a Chevrolet Tahoe that was parked inside, and three other approximately 8 by 12 foot metal storage buildings were severely damaged or destroyed. One dairy cow was also killed by a falling tree. Seven other homes along Spears Road, Monticello Highway, and Brownwood Road sustained minor to moderate damage during the incident, mostly roof damage. One of the homes had half of its roof shingles blown off. One home sustained damage to several windows, and another residence had both a utility trailer and a car damaged by fallen trees. At an eighth location, a metal outbuilding sustained damage. The damage survey conducted by the National Weather Service found that hundreds of trees were blown down along the path of the tornado in the heavily forested area west of Georgia Highway 83 and southwest of Madison.
Flash Flood, Fulton
- When
- July 1, 5:18 PM EST to 8:00 PM EST
- Where
- Fulton County, 6 mi NE of Atlanta
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 33.790, -84.467 (the zone’s center; the record gives no point)
A National Weather Official river gage showed that Peachtree Creek had risen above the flood stage of 17.0 feet, with a stage of 17.8 feet recorded. A number of roads and homes adjacent to the creek were flooded. In addition, a log jam of water against the Cheshire Bridge on La Vista Road caused the road to be impassable and closed.
Flash Flood, Gwinnett
- When
- July 1, 5:39 PM EST to 7:45 PM EST
- Where
- Gwinnett County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.300, -83.683
Gwinnett county SkyWarn spotters and the county 911 center reported that an extensive number of roads across the county were flooded. Several roads were impassable and a number had been closed. Lench-Candler Road in Lawrenceville had up to a foot of water flowing over it and was closed. Rock House Road, also in Lawrenceville, had water over it as well and was also closed.
Flash Flood, Greene
- When
- July 1, 5:55 PM EST to 7:30 PM EST
- Where
- Greene County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.500, -83.567
The Greene county 911 center reported that a number of roads across the county were flooded and impassable.
Flash Flood, De Kalb
- When
- July 1, 6:00 PM EST to 8:00 PM EST
- Where
- De Kalb County, 2 mi N of La Vista
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 33.772, -84.226 (the zone’s center; the record gives no point)
A National Weather Official river gage showed that Peachtree Creek had risen above the flood stage of 17.0 feet, with a stage of 17.8 feet recorded. A number of roads and homes adjacent to the creek were flooded.
Flash Flood, Jackson
- When
- July 1, 6:50 PM EST to 8:15 PM EST
- Where
- Jackson County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.134, -83.566 (the zone’s center; the record gives no point)
The Jackson county 911 center reported that a number of roads across the county were flooded, impassable, and closed.
Heavy Rain, Cherokee
- When
- July 1, 6:52 PM EST to 8:00 PM EST
- Where
- Cherokee County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.244, -84.476 (the zone’s center; the record gives no point)
The Cherokee county Emergency Management Director reported that up to four inches of rain had fallen in parts of the county during the day, resulting in street flooding at a number of locations around the county.
Flash Flood, Barrow
- When
- July 1, 8:10 PM EST to 10:15 PM EST
- Where
- Barrow County, Countywide
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.993, -83.713 (the zone’s center; the record gives no point)
The Barrow county 911 center reported that a number of roads across the county were flooded, impassable, and closed. In addition, a drainage spillway in Auburn was submerged, but the dam remained in good condition. The Heartland Retirement Center also suffered some damage from flooding.
Thunderstorm Wind, Clarke
- When
- July 1, 8:20 PM EST
- Where
- Clarke County, Athens
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.951, -83.367 (the zone’s center; the record gives no point)
The Clarke county 911 center reported that a number of trees had been blown down.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Arizona, July 1 to 15, 2003$66 million · 1 event
- Flooding in Louisiana, July 1 to 4, 2003$3.3 million · 4 events
- Tornadoes and Damaging Winds in Georgia, July 1, 2003F2 · 12 events
- Flooding in Mississippi, July 1 to 3, 2003$1.0 million · 4 events
- Tropical Storm in Georgia, July 1 to 2, 200397 events
- Tornado in Alabama, July 1, 2003$200,000 · F1 · 1 event
- Flash Flooding in Alabama, July 1, 2003$243,000 · 13 events
- Tropical Storm and Flash Flooding in Mississippi, July 1, 2003$106,000 · 15 events
- Flash Flood in Ohio, July 1, 2003$100,000 · 1 event
- Tornado in Georgia, July 1, 2003$75,000 · F0 · 1 event
- Flash Flooding and Hail in West Virginia, July 1, 2003$32,000 · 0.88 in hail · 4 events
- Tornado in Alabama, July 1, 2003$35,000 · F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330260, 5329407, 5329415, 5329993, 5329935, 5329994, 5330255, 5330256, 5330259, 5330257, 5330258, 5329408, 5330254, 5329863, 5329992, 5329411, 5329412, 5329409, 5329410, 5329414, 5329864, 5329413, 5329862.